Format

Send to

Choose Destination
See comment in PubMed Commons below
Ophthalmology. 1999 Sep;106(9):1792-8.

Symptomatic and asymptomatic visual loss in patients taking vigabatrin.

Author information

  • 1The University of Ottawa Eye Institute, Ontario, Canada.

Abstract

PURPOSE:

To investigate the clinical, perimetric, and electrophysiologic findings in patients with visual field loss on long-term treatment with the antiepileptic medication vigabatrin.

DESIGN:

Consecutive observational case series.

PARTICIPANTS:

Forty-one consecutive subjects taking vigabatrin referred for screening ophthalmologic assessment were studied. Twelve subjects with evidence of peripheral visual field constriction are presented.

METHODS:

Twelve subjects with evidence of peripheral visual field constriction on 60-4 perimetry underwent central 30-2 and blue-on-yellow (B/Y) perimetry, as well as electroretinography (ERG), electro-oculography (EOG), and visual-evoked potential (VEP) testing.

MAIN OUTCOME MEASURES:

Visual acuity; fundus abnormalities; visual field loss; and ERG, EOG, or VEP abnormalities were the main outcome measures.

RESULTS:

Eight of the 12 subjects with constricted visual fields were asymptomatic. The central 30-2 perimetry demonstrated bilateral visual field constriction in 9 of 12 patients and the B/Y perimetry in 8 of 9 patients tested. Of the ten patients tested electrophysiologically, four had abnormal ERGs, five had abnormal EOGs, and three had delayed VEPs.

CONCLUSIONS:

The incidence of visual field constriction in patients taking vigabatrin may be higher, and asymptomatic visual field loss more common, than reported previously. The authors postulate a possible Muller cell dysfunction in the peripheral retina. Patients taking vigabatrin should have regular peripheral visual field examinations.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk